Dr Oz: Acetaminophen Overdose Danger + Liver Damage

ADVERTISEMENT

Dr Oz: Acetaminophen Warning

Dr Oz said that acetaminophen is used to treat everything from headaches to backaches, and chances are, it’s in your medicine cabinet right now. He shared the shocking new study that shows 80,000 people overdose on acetaminophen every year, resulting in serious and sometimes even fatal liver damage. It’s the most commonly used pain reliever in America.

Every week, an estimated 50 million Americans take medications containing acetaminophen. Should we now think twice before taking it?

ADVERTISEMENT

Dr Oz: Acetaminophen & Liver Damage

Dr Oz: Acetaminophen Overdose Danger + Liver Damage

Dr Oz issued a warning about taking too much acetaminophen and how to avoid liver damage from the over-the-counter ingredient. (greencolander / flickr)

Dr Oz welcomed Dr Darria Long Gillespie, who explained that at recommended amounts, acetaminophen is safe and effective. But people become familiar with it and think that any dose can be a safe dose. She said just because it’s over the counter doesn’t mean it’s okay to take in high amounts.

Dr Gillespie said symptoms of liver damage from acetaminophen actually won’t arrive for 24-48 hours after you’ve taken the medication. Symptoms are non-specific, like nausea, vomiting, and weakness, leading to dark urine and even coma.

ADVERTISEMENT

Dr Oz: What Contains Acetaminophen?

Dr Oz explained that acetaminophen can be found in Tylenol, NyQuil, AlkaSeltzer, Theraflu, and Excedrin, as well as many more products. Dr Gillespie said she recommends no more than 4 grams of acetaminophen in a 24-hour period. That’s 8 extra-strength tablets, and various amounts of other medications.

If you take too much acetaminophen, it can overwhelm your body’s ability to process it, causing liver damage.

Dr Oz: How Acetaminophen Causes Liver Damage

Dr Oz created a diagram that explained how acetaminophen can wipe away protective chemicals on the liver. Your liver is the detox organ of the body, so if those protective chemicals are gone, suddenly chemicals can get in there, and the liver can begin to be destroyed. The liver can literally fall apart within your body.

Dr Oz: Risk Factors For Liver Damage

Don’t wait for symptoms, because then it can be too late. Be sure to know your dose. If you’re ever worried about taking too much, call the poison control hotline, which has toxicologists 24 hours a day, 7 days a week to can help you. Risk factors for acetaminophen include taking it for over 10 days, taking it while or after drinking alcohol, and having a history of liver disease.

Dr Oz: Fatal Acetaminophen

Dr Oz then shared the story of 19-year-old Madalyn. He was joined by Madalyn’s mother who shared that her daughter was “an incredibly awesome human being.” Madalyn was an honor student but had trouble with her back after being in a car accident.

Madalyn took acetaminophen off and on for seven days when her mother got a call saying that her roommate had found Madalyn on her couch with vomit on her. By that afternoon she was on life support, and days later she was dead. The woman said they don’t want it to happen to anyone else.

ADVERTISEMENT

Leave a Reply

Your email address will not be published. Required fields are marked *

Human Verification: In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.